Alert archive / Ohio / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 22, NWS Wilmington, OH

May 13, 2005Franklin County, Licking County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at May 13, 2005, 5:59 PM EDT for Franklin County, Licking County, Ohio. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2005, 5:59 PM EDT (21:59 UTC)
Expired
May 13, 2005, 6:45 PM EDT
In force
46 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

Counties Franklin County, OH, Licking County, OH

The radar

The Cincinnati radar (KILN), 102 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 3:40 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.0 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2005-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2005-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1302 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 132159
SVRILN
OHC049-089-132245-
/O.NEW.KILN.SV.W.0022.050513T2159Z-050513T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
559 PM EDT FRI MAY 13 2005

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN FRANKLIN COUNTY IN OHIO
  WESTERN LICKING COUNTY IN OHIO

* UNTIL 645 PM EDT(545 PM EST)

* AT 552 PM EDT(452 PM EST)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
  HAIL AND WINDS TO 60 MPH. THIS STORM WAS LOCATED NEAR WHITEHALL...
  MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SUMMIT STATION...
  JOHNSTOWN...

IN ADDITION...NEW ALBANY...JERSEY...STATE ROUTE 310 AT STATE ROUTE
161 AND ALEXANDRIA ARE NEAR THE PATH OF THIS SEVERE THUNDERSTORM.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3997 8312 3984 8298 4008 8259 4021 8273

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 4:35 PM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, May 13, 4:35 PM EDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
435 PM EDT FRI MAY 13 2005

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
CONVECTION CURRENTLY AFFECTING THE FORECAST AREA WITH A WATCH FOR
ALL COUNTIES. WOULD EXPECT THIS TO DIMINISH LATER THIS EVENING AS
WEAK SHORT WAVE MOVES NORTHEAST AND INSTABILITY DIMINISHES WITH
LOSS OF HEATING. HOWEVER ADDITIONAL SHOWERS AND THUNDERSTORMS WILL
BE DEVELOPING TO THE WEST AHEAD OF A COLD FRONT AND MOVE INTO THE
AREA LATER TONIGHT. EXPECT RATHER EXTENSIVE COVERAGE OF
PRECIPITATION LATE TONIGHT THROUGH TOMORROW.

NAM HAS SLOWED DOWN PROGRESSION OF THE BACK EDGE OF THE
PRECIPITATION AND HAVE TRENDED THE FORECAST TOWARDS THAT SOLUTION.
BUT STILL EXPECT SHOWERS AND THUNDERSTORMS TO END IN THE EVENING.

CONCERNED ABOUT THE POTENTIAL FOR SHOWERS TO DEVELOP ON SUNDAY
WITH THE COLD POOL ALOFT MOVING INTO THE REGION. SO HAVE ADDED A
SLIGHT CHANCE TO THE NORTHERN ZONES.

&&

.LONG TERM (MONDAY THROUGH FRIDAY)...
HIGH PRESSURE BUILDS ON MONDAY...BUT HIGH TEMPS WILL BE BELOW NORMAL
WITH THE NW FLOW AND LINGERING LOW LEVEL MOISTURE.

FOR TUESDAY...TEMPERATURES WILL WARM INTO THE MID 60S TO LOWER 70S
NORTH TO SOUTH AS HIGH PRESSURE MOVES EAST OF THE FCST AREA.
THEN...A WARM FRONT WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS
LATE TUESDAY NIGHT INTO WEDNESDAY AS TEMPS RETURN TO NEAR NORMAL
LEVELS.

ON THURSDAY....THE GFS HAS A TRAILING SFC LOW MOVING ACROSS THE
SOUTHERN FCST AREA...SO WILL CONTINUE WITH CHANCE POPS...WITH SOME
SHOWERS LINGERING INTO FRIDAY BEHIND THE LOW.

&&

.PREVIOUS DISCUSSION...
(ISSUED 146 PM EDT FRI MAY 13 2005)

AVIATION (18Z-18Z)...

WRMFNT APPEARS TO BE JUST NORTH OF THE FA.   EXPECT CU TO BEGIN TO
DEVELOP SOUTH OF FNT AS TD CONTINUE TO INCREASE THIS AFTN. S/W OVER
SN IN IS LIFTING NE. TSRA IS ALREADY ASSOCIATED WITH IT...BUT IT
LOOKS LIKE THAT CONVECTION WOULD STAY WEST OF TAFS.  MODELS ARE
INDICATING UNSTABLE ATMOSPHERE THIS AFTERNOON WITH CAPE 1500 TO 2000
J/KG...LI -5...BUT THERE IS SOME SMALL CIN AS WELL. DUE TO
UNCERTAINTY OF CONVECTION IN THE FIRST 6 HOURS OF TAF...WILL LEAVE
PCPN OUT OF TAFS FOR NOW.  COLD FRONT PUSHES INTO OHIO VALLEY AFT
06Z.  PREFRONTAL CONVECTION SHOULD INCREASE AFTER 06Z AFFECTING
MAINLY WESTERN TAFS.  FRONT APPROACHES WESTERN EDGE OF FA BY
12Z...BUT IS HELD UP AS IT WAITS FOR H5 S/W THAT SWINGS THROUGH AFT
15Z.

SITES

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&
Hazardous weather outlook, May 13, 4:20 AM EDT, 13 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
420 AM EDT FRI MAY 13 2005

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-140820-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
420 AM EDT FRI MAY 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS
AFTERNOON AND CONTINUE INTO THIS EVENING. SOME OF THE STORMS MAY BE
SEVERE WITH DAMAGING WIND AND LARGE HAIL BEING THE PRIMARY SEVERE
WEATHER THREAT. HOWEVER...THE POSSIBILITY ALSO EXISTS FOR AN ISOLATED
TORNADO...MAINLY TO THE NORTH OF INTERSTATE 70.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN ON SATURDAY AS A
COLD FRONT PUSHES THROUGH THE REGION. A FEW OF THE STORMS MAY BE
SEVERE WITH THE PRIMARY THREAT BEING DAMAGING WIND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND THIS
EVENING AND THEN AGAIN ON SATURDAY.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 3:34 PM EDTSevere Thunderstorm WarningILNButler, Hamilton41 min
May 13, 5:02 PM EDTSevere Thunderstorm WarningILNButler, Montgomery, Warren43 min
May 13, 5:32 PM EDTSevere Thunderstorm WarningILNChampaign, Logan, Shelby43 min
May 13, 5:34 PM EDTSevere Thunderstorm WarningILNChampaign, Logan41 min
May 13, 5:50 PM EDTSevere Thunderstorm WarningILNFairfield, Licking40 min
May 13, 5:52 PM EDTSevere Thunderstorm WarningILNHighland38 min
May 13, 5:55 PM EDTSevere Thunderstorm WarningILNChampaign, Delaware, Union50 min
May 13, 6:17 PM EDTSevere Thunderstorm WarningILNClinton, Fayette43 min
May 13, 6:36 PM EDTSevere Thunderstorm WarningILNDelaware31 min
May 13, 6:43 PM EDTSevere Thunderstorm WarningILNFayette, Pickaway, Ross47 min
May 13, 7:23 PM EDTSevere Thunderstorm WarningILNFairfield52 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.